Log in
Advanced Prostate Cancer
7,963 members β€’ 8,323 posts

Couldn't Do Fourth Round Of Docetaxol: Husband Admitted To Hospital Tomorrow

Hi everyone.

So today we couldn't do round 4 of Docetaxol. There was no doctor at the day ward so we are not sure what the reason was. Something was wrong with the bloods. The nurse said "liver is up so the professor wants to hold off", whatever that means.

We saw the palliative care doctor, though, who is looking after Paul because of some unrelated abdominal pain. When Paul mentioned that his pain has gotten a lot worse lately, and when he pointed to where he feels the pain, she suspected that it was the left lope of the liver that was giving him this pain. When we remarked that Paul has been having this pain for 50 years, she didn't respond, but she insisted that he would be admitted as soon as possible. An hour later we got the call from the nurse saying that a bed was free tomorrow. We have to be there before lunchtime.

Paul's pain medication, which is MST Continuous, will be changed to Methadone now. On one hand, this seems like a good idea to us because, as you know, we have been wanting to try Methadone for a long time to enhance the effects of the Chemo. However, I do feel that the decision to admit him immediately and to change his medication so drastically is too rushed. My husband only has a half-functioning liver anyway and Methadone is broken down first and foremost by the liver, so it might be a lot to take on for an already only half-working liver. And why so fast?

I am very confused about it. My husband seems to be quite passive about it all. I don't know what he is feeling deep down, but he certainly doesn't seem to worry as much. For him there is only one thing right now and that is to get this pain sorted out.

Will keep you posted.

Mel.

13 Replies
oldest β€’ newest

Mel, I am sorry that You and Paul have to go through this. Knowing what the numbers the Professor saw may lend a clue to the rush to admit. I think it is a law that they are required to give you a printout of your labs if you ask. And certainly good to have for reference, and also to know the white Blood cell counts and all the rest ,I have never been denied a copy of my labs. I hope Paul can safely get his pain under control.

Dan

4 likes
Reply

Sorry to hear about this setback Mel, we are all pulling for Paul and keeping you both in our thoughts and prayers.

The 3 LFTs (Liver Function Tests) that are most critical for Docetaxel chemotherapy are AST, ALT and ALP. They also look at the Bilirubin, but that's usually the last one to go up. They will treat within certain levels above normal, but if they are too high they won't.

I had high ALT (97) at one point so I had to wait an extra week until it went down. Docetaxel can make these go up so it might just be chemo-related and not be a big problem like mine was.

Hoping for the best for Paul. Please keep us posted.

Sending love and hugs.

2 likes
Reply

Warm thoughts sent to both of you.

2 likes
Reply

"My husband only has a half-functioning liver anyway..." and "Paul has been having this pain for 50 years..."

If we are correct in assuming that these things came long before the current prostate cancer situation, the current hospitalization could very well include more tests to evaluate the status of his liver, and other possible causes of possible liver disease, unrelated to prostate cancer or metastatic disease.

Again, you can get a personal copy of any new test results, and any new diagnoses related to his liver and connecting glands and tissues.

I hope Paul's immediate pain is relieved soon.

I hope Paul does not have any liver comorbidities that will prove more dangerous than or interfere with his prostate cancer treatment options.

I hope Paul will soon be able to have a good treatment path and more hopeful options opening ahead of him.

Sometime in the future, this thoughtful conversation may be of interest in helping Paul and the family in their discussions and in discussions with doctors as treatment options are considered.

pbs.org/wgbh/frontline/arti...

2 likes
Reply

That pain might be gall stones?

2 likes
Reply

Hope you feel better soon Paul.

Nick

1 like
Reply

Let them investigate where the acute pain is coming from. Why not take a Liver Profile test to confirm if the liver is being affected badly. Hope the present problem would be resolved soon.

You are in my thoughts and I pray for both.

Sisira

1 like
Reply

Sending you both healing energy and warm thoughts. Constant pain can drain someone of their zest and caring about themselves. Keep us posted on your progress

Charlie

1 like
Reply

Payers going your wayπŸ™πŸ™πŸ™

2 likes
Reply

What suffering you two are experiencing! Good that he's calm .I pray for his pain to alleviate . You are so good and supportive.Good that he has You. Please keep yourself strong. My prayers are with you both.

Reply

Hi everyone.

So Paul was admitted on Tuesday.

We spoke with the palliative care doctor the same night. He is now trying to manage his pain with Methadone. I could explain this in a different post if it is interesting for some.

As for the cancer, we spoke with a doctor yesterday. Paul's PSA is 129, the same as when he started the Chemo. He hasn't lost any more weight, he looks well and he is eating okay and has no nausea. So from that I gather that it ooks like the Chemo has at least stopped the cancer from growing further at the moment. However, I would have expected the PSA to be much lower. Oh yes, and the Chemo was put on hold because of the liver markers in the blood which were up; well, they are also more or less the same as in jJuly when Paul started his treatment. I think the doctor wants to see if the therapy is working at all before he is putting Paul through more suffering.

On Monday he will have a CT scan. And after that the doctor is going to decide whether to continue with Docetaxol. I personlally think - and I am not medically trained - that he should try Docetaxol in combination with Carbo Platin now.

What are your thoughts on this?

Mel.

1 like
Reply

Loving and peaceful thoughts and I so much hope they are anle to help his pain.

Hugs

Jackie

Reply

They are not sure why the liver markers went up so much. As somebody said here it could have been the Docetaxol doing this but it could also have come from the Metastasis which cause a problem for the liver to work normally. We don't know. All we know at the moment is that the liver seems to recover, so hopefully we can resume treatment next week.

As for the pain, Methadone takes the edge of it, but doesn't make it go away. I have always felt that this pain Paul is having is psychosomatic more than anything. He had so much unhappiness in his very early years of life and a very unhealthy bond with his mother in particular, and sometimes I think that this pain has almost been established by his psychee to help him feel himself, if that makes any sense? Well, I don't want to bore you with this, but it is very interesting that nothing whatsoever has helped this pain ever, that it gets worse when he has to be with other people a lot or in stressful situations, and that it is most under control when we hug or are very close. There is something to my theory about this, but unfortunately doctors are not exactly too open to hear this.

We will see what happens.

He has been with this pain for over 50 years. So I still think our main concern at the moment is to resume therapy as soon as possible.

Reply

You may also like...